Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 571, NWS Birmingham, AL

December 16, 2000Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 6:40 PM CST for Barbour County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2000, 6:40 PM CST (00:40 UTC)
Expired
Dec 16, 2000, 7:15 PM CST
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barbour County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 4:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 170041
SVRBHM
ALC005-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 715 PM CST

* AT 638 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM JUST WEST OF CLIO...MOVING NORTHEAST AT 40 
MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LOUISVILLE 
...CLAYTON AND EUFAULA.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3175 8579 3161 8565 3184 8517 3211 8534

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:36 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 16, 3:36 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
336 PM CST SAT DEC 16 2000

THE COLD FRONT HAS ENTERED NW AL AND IT WILL MOVE COMPLETELY THROUGH
THE AREA BEFORE MIDNIGHT. EXPECT WATCH TO BE REISSUED BUT SEVERE
WEATHER THREAT WILL END WITH FROPA.  TEMPS WILL PLUMMET AFTER FROPA
AND FALL BELOW FREEZING ALL THE WAY TO MGM SUNDAY MORNING.  MOST
LOWS WILL PROBABLY BE WELL AFTER DAYBREAK SUNDAY AND RECOVER VERY
LITTLE DURING THE DAY. SNOW FLURRIES COULD OCCUR AS FAR SOUTH AS
MONGOMERY TOWARDS MORNING.  SOME LIGHT ACCUMULATION OF SNOW POSSIBLE
TN VALLEY BUT NOTHING SIGNIFICANT...ESPECIALLY WITH THE WIND
BLOWING MOST OF IT OFF OF FLAT SURFACES.  DITTO WITH SCATTERED SNOW
SHOWERS NORTH DURING THE DAY SUNDAY.

HAVE ISSUED A WINDCHILL ADVISORY FOR LATE TONIGHT AND SUNDAY
MORNING WITH WINDS IN THE 15 TO 25 MPH RANGE.  WIND CHILLS COULD
DIP TO MINUS TEN OR LOWER TN VALLEY AND AROUND ZERO ELSEWHERE.

TEMPS FORECAST TO DROP INTO THE TEENS MOST AREAS SUNDAY NIGHT.  WITH
TEMPS REMAINING BELOW FREEZING 30-36 HOURS NORTH AND UP TO 18 HOURS
SOUTH...HAVE OPTED FOR A HARD FREEZE WARNING ALSO.

TRICKY LITTLE SYSTEM COMING IN MONDAY PM BUT AS OF NOW IT LOOKS LIKE
ANY PRECIP AMOUNTS WILL BE LIGHT WITH SCATTERED RAIN POSSIBLE MONDAY
AFTERNOON AND FLURRIES MONDAY NIGHT INTO TUE.

HSV MM 023/026 016/037 029 0753-
BHM MB 027/030 017/042 030 0741-
MGM BB 031/035 019/046 032 077--=

.BHM...

nWINDCHILL ADVISORY ALL ZONES LATE TONIGHT AND SUNDAY MORNING.

HARD FREEZE WARNING NORTH AND CENTRAL LATE TONIGHT THROUGH SUNDAY
NIGHT AND FOR THE SOUTH SUNDAY NIGHT.

07

In the hours before

Local storm report, Dec 16, 1:09 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    RIPLEY                    AL   TORNADO
12/16/00   LIMESTONE                      TORNADO ON GROUND
                                          REPORTED BY EMA

100 PM     HALLS/ENGLEWOOD           AL   TORNADO
12/16/00   TUSCALOOSA                     *** 1 DEAD ***
                                          TORNADO REPORTED BY
                                          NUMEROUS SPOTTERS AND
                                          LOCAL NEWS TV LIVE-CAM
                                          PRELIMINARY REPORTS OF 1
                                          FATALITY
Special weather statement, Dec 16, 1:19 PM CST, 5 hours 21 minutes before
ALZ001>038-040>050-162104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST SAT DEC 16 2000

...DANGEROUS SEVERE WEATHER EVENT ACROSS THE AREA THIS AFTERNOON AND
EVENING...

...TORNADOES...DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE ACROSS
THE AREA THIS AFTERNOON AND EVENING...

A VERY STRONG COLD FRONT CONTINUES TO MOVE ACROSS PARTS OF
MISSISSIPPI AND TENNESSEE TOWARDS THE AREA.  STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE APPROACHING COLD
FRONT.  DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH AHEAD OF THE COLD FRONT.
BECAUSE OF THIS THREAT...THE STORM PREDICTION CENTER HAS PLACED ALL
OF NORTHERN AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS.

THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOES ACROSS PARTS OF WEST
CENTRAL AND NORTH ALABAMA.

PLEASE TAKE ACTIONS TO PROTECT YOURSELF FROM THE STORMS.

WHEN STORMS APPROACH OR A WARNING IS ISSUED...SEEK SHELTER IN AN
INTERIOR ROOM...SUCH AS A CLOSET...INTERIOR BATHROOM...OR HALLWAY.
CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR PILLOWS TO COVER
YOURSELF. TORNADOES MAY BE OBSCURED BY RAIN...AND MAY NOT BE VISIBLE.
PLEASE DO NOT VENTURE OUTDOORS TO WATCH THE STORMS.

ONCE THE LEADING EDGE OF THE COLD FRONT PUSHES THROUGH LATE THIS
AFTERNOON AND THROUGH THE NIGHT...TEMPERATURES WILL PLUNGE.  YOU CAN
EXPECT TEMPERATURES TO FALL FROM THE BALMY 60S THIS AFTERNOON...INTO
THE 20S BY TONIGHT. WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH...AND
EVEN HIGHER GUSTS...WIND CHILLS WILL BE DANGEROUSLY LOW OVERNIGHT.

REMEMBER...OUTDOOR PETS ARE SUSPECT TO THE EXTREME COLD.  TRY TO KEEP
PETS INDOORS AS MUCH AS POSSIBLE TONIGHT AND TOMORROW.  IF THIS IS
NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND
PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER.

ALSO...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY.  THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN
THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM
FREEZING.

TO TOP THE NIGHT OFF...THERE WILL BE A CHANCE OF SEEING SOME SNOW
FLAKES LATE TONIGHT AND SUNDAY MORNING ACROSS PARTS OF NORTHERN AND
CENTRAL ALABAMA.  IT APPEARS THERE COULD BE SOME LIGHT ACCUMULATIONS
ACROSS THE TENNESSEE VALLEY TONIGHT INTO SUNDAY MORNING.   AREAS
FURTHER SOUTH WILL JUST EXPERIENCE A FEW FLURRIES TONIGHT AND
SUNDAY MORNING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON...EVENING...AND TONIGHT.
Local storm report, Dec 16, 1:30 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     HALLS/ENGLEWOOD           AL   TORNADO
12/16/00   TUSCALOOSA                     *** 1 DEAD ***
                                          TORNADO REPORTED BY
                                          NUMEROUS SPOTTERS AND
                                          LOCAL NEWS TV LIVE-CAM
                                          PRELIMINARY REPORTS OF 1
                                          FATALITY...NUMEROUS HOMES
                                          DESTROYED EAST OF HIGHWAY
                                          182

1235 PM    RIPLEY                    AL   TORNADO
12/16/00   LIMESTONE                      TORNADO ON GROUND
                                          REPORTED BY EMA...ROOFS
                                          BLOWN OFF HOMES IN OWENS
                                          COMMUNITY...NUMEROUS
                                          TREES DOWN
Special weather statement, Dec 16, 5:13 PM CST, 1 hour 27 minutes before
ALZ006-007-014>016-023-032-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CST SAT DEC 16 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
NORTH AND WEST ALABAMA...

MADISON...MORGAN...CULLMAN...WINSTON...WALKER...TUSCALOOSA...HALE.

THE TORNADO WATCH REMAINS IN EFFECT FOR ALL COUNTIES EAST OF THE
ABOVE CLEARED COUNTIES UNTIL 10 PM OR UNTIL CANCELLED.
Special weather statement, Dec 16, 5:42 PM CST, 58 minutes before
ALZ008-009-017-024-170015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CST SAT DEC 16 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN NORTH AL7ABAMA...

JACKSON...MARSHALL...BLOUNT...JEFFERSON.

THE TORNADO WATCH REMAINS IN EFFECT FOR COUNTIES EAST AND SOUTH OF
THE ABOVE COUNTIES UNTIL 10 PM OR UNTIL CANCELLED.
Special weather statement, Dec 16, 6:11 PM CST, 29 minutes before
ALZ010-018-025-026-033-034-170045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST SAT DEC 16 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
NORTH AND CENTRAL ALABAMA...

DEKALB...ETOWAH...SAINT CLAIR...SHELBY...BIBB...PERRY.

THE TORNADO WATCH REMAINS IN EFFECT FOR COUNTIES EAST AND SOUTH
OF THE ABOVE COUNTIES UNTIL 10 PM OR UNTIL CANCELLED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:05 PM CSTSevere Thunderstorm WarningBMXLee55 min
Dec 16, 6:09 PM CSTTornado WarningBMXRandolph51 min
Dec 16, 6:15 PM CSTSevere Thunderstorm WarningBMXChambers45 min
Dec 16, 6:53 PM CSTSevere Thunderstorm WarningBMXClay37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.